Hail, Sheridan
- When
- June 4, 1:15 PM MST
- Where
- Sheridan County, 6.81 mi ENE of Acme
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -106.850
resulted in the development of severe thunderstorms across Sheridan County Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A shortwave trough that moved across the Continental Divide combined with large scale ascent...deep-layer vertical shear in the 30-40kt range which supported updraft organization and persistence...resulted in the development of severe thunderstorms across Sheridan County Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 4, 8:00 AM MST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
900 AM MDT WED JUN 4 2014
.UPDATE...
SHORTWAVE IN WESTERN MT/CENTRAL ID IS BEGINNING TO PRODUCE AN
AREA OF SHOWERS WITH A COUPLE OF LIGHTNING STRIKES NEAR BOZEMAN...
WHICH IS MOVING INTO PARK COUNTY AS OF 9 AM. THIS ENERGY WILL NO
DOUBT BRING MORE SHOWERS AND THUNDERSTORMS AGAIN TODAY...MAINLY
THIS AFTERNOON AND EARLY EVENING...AND PER THE DECENT PERIOD OF QG
FORCING HAVE RAISED POPS ESPECIALLY ACROSS OUR WEST AND MTNS. TFX
RAOB SHOWS A CONVECTIVE TEMP IN THE UPPER 60S...AND THIS IS
CONSISTENT WITH AN OVERALL EARLY START TO THE CONVECTION
ANTICIPATED TODAY. WET BULB ZERO HEIGHTS OF ONLY 5-6KFT SUGGEST
SOME SMALL HAIL IS POSSIBLE WITH ANY STRONGER CELLS...BUT SHEAR
VALUES APPEAR TOO LOW FOR ANYTHING TOO ORGANIZED. TO THE EAST...
LOOKS LIKE A BREAK IN ACTIVITY UNTIL THE AFTN CONVECTION GETS
GOING AND HAVE REDUCED POPS EAST OF BILLINGS THRU 18Z. PASSAGE OF
WEAK FRONT EARLY THIS MORNING WILL RESULT IN A MORE STABLE AIRMASS
IN OUR EAST TODAY THAN YESTERDAY...WITH A BACKING WIND PROFILE
EXPECTED THIS AFTN...SO THINK ANY GOOD CHANCE OF SEVERE WX HAS
SHIFTED INTO THE DAKOTAS AND EASTERN WY TODAY. THIS IS CONSISTENT
WITH THE 09Z SREF SEVERE WX PROBABILITIES. JKL
&&
.SHORT TERM...VALID FOR TDY AND THU...
UNSETTLED WEATHER WILL CONTINUE THROUGH THURSDAY AS A COUPLE OF
WEATHER FEATURES MOVE ACROSS THE FORECAST AREA. WATER VAPOR
SHOWING ANOTHER UPPER LEVEL WAVE MOVING SOUTHEAST ACROSS
WASHINGTON INTO IDAHO RESULTING IN A SOUTHWEST FLOW ALOFT ACROSS
OUR AREA. BRIEF ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEEN
POPPING UP AT TIMES ACROSS MAINLY OUR NORTHERN AND WESTERN AREAS
DURING THE NIGHT. A STRONGER DISTURBANCE MOVES ACROSS THE
MONTANA/WYOMING BORDER THIS AFTERNOON AND EVENING ALLOWING FOR
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS. CAPE VALUES THIS
AFTERNOON ARE SOMEWHAT LOWER THAN TUESDAY RANGING FROM 500J/KG TO
AROUND 1200J/KG...BUT AGAIN STRONG SHEAR IS LACKING WITH THE 0-6KM
SHEAR AROUND OR JUST LESS THAN 30KTS. PRECIP WATERS CONTINUE TO BE
IN THE 0.75-1.0 INCH RANGE SO HEAVY RAIN WILL BE LIKELY WITH ANY
THUNDERSTORM.
A STRONG COLD FRONT MOVES ACROSS THE FORECAST AREA FROM NORTH TO
SOUTH THURSDAY AFTERNOON. THIS WILL BRING ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS. WINDS WILL SWITCH TO THE
NORTH/NORTHWEST DURING THE AFTERNOON AND BE QUITE GUSTY AT TIMES
INTO THE EARLY EVENING HOURS. VERY LITTLE IF ANY CAPE IS PROGGED
FOR THURSDAY AND THEREFORE NOT EXPECTING ANY SEVERE THUNDERSTORMS.
TEMPERATURES TODAY AND THURSDAY WILL BE SLIGHTLY ABOVE NORMAL WITH
READINGS IN THE MIDDLE TO UPPER 70S BEFORE MUCH COOLER
TEMPERATURES ARRIVE FOR FRIDAY. HOOLEY
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
EXTENDED MODELS IN GOOD AGREEMENT FOR THIS PERIOD WITH JUST MINOR
DETAILS ABOUT THE TIMING OF A TROUGH AXIS ON SATURDAY.
COOLER AIRMASS IN PLACE ON FRIDAY BEHIND THURSDAY FRONT WILL
PROVIDE UPSLOPE FLOW WHILE CYCLONIC FLOW ALOFT SUPPORTS SHOWER
ACTIVITY. ALSO APPEARS TO BE SOME ADVECTION OF MOISTURE UP FROM
THE PLAINS SO EXPECT A FAIRLY MOIST BOUNDARY LAYER SUPPORTING
PRECIPITATION. THIS IS MAXIMIZED FRIDAY NIGHT AS THE SURFACE HIGH
SHIFTS INTO THE DAKOTAS FURTHER TAPING INTO THE MOISTURE WHILE THE
APPROACHING 500MB TROUGH AXIS GENERATES HEIGHT FALLS. BEST
ACTIVITY EXPECTED OVER SOUTHEAST MONTANA AND ALONG THE BIG HORN
MOUNTAINS WHERE MOISTURE WILL BE DEEPEST.
BY SATURDAY SYSTEM BECOMES A BIT PROGRESSIVE AS HIGH RETREATS INTO
THE DAKOTAS AND TROUGH AXIS SHIFTS EASTWARD ACROSS THE STATE. BY
AFTERNOON DRYING INDICATED ACROSS THE WESTERN ZONES BUT SHOULD
STILL CERTAINLY SEE CONSIDERABLE SHOWER ACTIVITY ACROSS SOUTHEAST
MONTANA. FRIDAY AND SATURDAY ARE PRETTY COOL DAYS FOR THIS TIME OF
YEAR AND STAYING IN THE 60S.
SUNDAY DRIER WITH LESS CLOUD COVER SUPPORTING WARMING BUT
NORTHWESTERLY FLOW LIMITS THE WARMUP. AIRMASS MOISTURE CONTENT IS
LOWER BUT CANNOT RULE OUT SHOWER AND THUNDERSTORM ACTIVITY BUT
COVERAGE WILL CERTAINLY BE LESS. MONDAY IS ALSO LOOKING QUIETER
AND EXPECT BETTER WARMING AS LEESIDE TROUGHING DEVELOPS IN
RESPONSE TO MODERATE WESTERLY FLOW ALOFT.
TUESDAY AND BEYOND IS THE NEXT CRITICAL PERIOD OF WEATHER AS
MODELS PROJECT A STRONG JET ACROSS THE PACIFIC DEVELOPING
TROUGHING OVER THE PACIFIC NORTHWEST. THIS PUTS MONTANA AND
WYOMING UNDER SOUTHWESTERLY FLOW ALOFT WITH 850MB LOW LEVEL JET
ACTIVITY HELPING BRING GULF MOISTURE UP INTO THE REGION. COULD BE
BACK INTO A PATTERN OF SEVERE WEATHER FOR MULTIPLE DAYS AND MODELS
IN AGREEMENT TOWARDS THIS SOLUTIONS. BORSUM
&&
.AVIATION...
DAYTIME HEATING WILL AGAIN BRING SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING. A FEW
STRONG STORMS COULD PRODUCE SMALL HAIL...BRIEF HEAVY RAIN... WIND
GUSTS TO 35 KTS AND LOCAL/BRIEF MVFR CONDITIONS. SHOWER AND TSTM
ACTIVITY WILL DIMINISH BY MIDNIGHT WITH VFR PREVAILING THROUGH THE
NIGHT. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 074 052/075 046/065 045/067 048/078 051/078 050/076
4/T 22/T 23/T 43/T 22/T 22/T 22/T
LVM 071 042/072 042/062 040/070 043/077 044/077 043/075
5/T 22/T 24/T 43/T 22/T 22/T 22/T
HDN 076 050/077 048/066 046/067 047/079 050/080 051/078
4/T 22/T 24/T 54/T 32/T 22/T 22/T
MLS 077 052/076 047/063 047/066 047/078 051/079 051/076
3/T 32/T 34/T 33/T 22/T 22/T 22/T
4BQ 076 051/077 049/060 048/061 045/077 049/079 050/076
4/T 42/T 35/T 65/T 22/T 22/T 33/T
BHK 075 050/075 045/056 045/061 044/072 048/075 050/070
3/T 42/T 34/T 44/T 22/T 22/T 22/T
SHR 074 044/076 045/065 043/062 042/075 046/076 046/074
4/T 32/T 34/T 54/T 32/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 155 PM MDT WED JUN 4 2014 MTZ028>042-056>058-063>068-WYZ098-099-052000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 155 PM MDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED LATE THIS AFTERNOON AND EVENING. SOME STORMS IN SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING MAY BE SEVERE AND PRODUCE LARGE HAIL AND STRONG WINDS. ELSEWHERE...BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH ANY STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 1246 PM MDT WED JUN 4 2014 MTZ035-057-041930- NORTHERN BIG HORN MT-YELLOWSTONE MT- 1246 PM MDT WED JUN 4 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 1246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LOCKWOOD...OR NEAR BILLINGS...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BILLINGS...LOCKWOOD...WORDEN...BALLANTINE...HUNTLEY...SHEPHERD... CORINTH AND POMPEYS PILLAR. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4570 10848 4594 10854 4612 10798 4575 10780 TIME...MOT...LOC 1846Z 249DEG 27KT 4582 10843 STC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 115 PM MDT WED JUN 4 2014 MTZ036-037-042000- CARTER MT-POWDER RIVER MT- 115 PM MDT WED JUN 4 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 115 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF BIDDLE...OR 13 MILES SOUTHEAST OF BROADUS...MOVING EAST AT 10 MPH. ANOTHER STORM WAS LOCATED 10 MILES SOUTH OF POWDERVILLE AND WAS ALSO MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO EXPECTED. LOCATIONS IMPACTED INCLUDE... BIDDLE...RIDGE...HAMMOND...BELLE CREEK AND BOYES. IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS. LAT...LON 4509 10563 4531 10558 4583 10478 4502 10474 TIME...MOT...LOC 1912Z 267DEG 11KT 4528 10526 CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 124 PM MDT WED JUN 4 2014 MTZ038-WYZ098-099-042015- SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY- NORTHEAST BIG HORN MOUNTAINS WY- 124 PM MDT WED JUN 4 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 122 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS IN NORTHWESTERN SHERIDAN COUNTY...MOVING EAST SOUTHEAST AT 40 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SHERIDAN...RANCHESTER...DAYTON...DECKER...BIG HORN...BANNER... BECKTON...PARKMAN...WYARNO...ABERDEEN...TONGUE RIVER RESERVOIR PK AND WYOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4484 10764 4511 10749 4512 10661 4456 10674 TIME...MOT...LOC 1922Z 280DEG 36KT 4496 10746 STC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 135 PM MDT WED JUN 4 2014 MTZ038-058-042015- SOUTHERN ROSEBUD MT-SOUTHERN BIG HORN MT- 135 PM MDT WED JUN 4 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 133 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS OVER SOUTHEASTERN BIG HORN COUNTY...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ROSEBUD BATTLEFIELD PARK...KIRBY AND BIRNEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4512 10712 4534 10714 4546 10651 4512 10655 TIME...MOT...LOC 1933Z 257DEG 26KT 4519 10708 STC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
202 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL NE BOYES 45.27N 105.02W
06/04/2014 M1.00 INCH CARTER MT TRAINED SPOTTER
&&
STCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
212 PM MDT WED JUN 4 2014
MTZ036-038-058-WYZ099-042100-
SOUTHERN ROSEBUD MT-POWDER RIVER MT-SOUTHERN BIG HORN MT-
SHERIDAN FOOTHILLS WY-
212 PM MDT WED JUN 4 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF LAME DEER
TO JUST NORTH OF SHERIDAN...AND MOVING EAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SHERIDAN...MOORHEAD...LEITER...EPSIE...OTTER...SONNETTE...SAYLE...
BIRNEY...WYARNO...QUIETUS AND ARVADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4480 10701 4546 10643 4555 10540 4499 10578
4499 10603 4465 10602
TIME...MOT...LOC 2010Z 270DEG 49KT 4537 10662 4495 10690
STCThe Billings radar (KBLX), 169 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511922, 511924.